Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 38, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 30, 2014, 3:33 AM HST for Kalawao County, Hawaii. It took effect at Dec 30, 2014, 6:00 AM HST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2014, 3:33 AM HST (13:33 UTC)
- In effect from
- Dec 30, 2014, 6:00 AM HST
- Expired
- Dec 31, 2014, 3:16 AM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
857 WWHW70 PHFO 301333 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST TUE DEC 30 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... ...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI... .WINDS ACROSS THE HIGH SUMMITS ABOVE 9000 FT WILL STEADILY INCREASE TODAY AS A MID TO UPPER LEVEL TROUGH MOVES OVERHEAD. WINDS WILL DECREASE LATE TUESDAY NIGHT AND WEDNESDAY MORNING BUT WILL LIKELY REMAIN ELEVATED ON THE BIG ISLAND SUMMITS FOR A COUPLE OF DAYS...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG WINDS BEGINNING THURSDAY NIGHT. HIZ028-310245- /O.UPG.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/ /O.NEW.PHFO.HW.W.0016.141230T1600Z-141231T1600Z/ BIG ISLAND SUMMITS- 333 AM HST TUE DEC 30 2014 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...WEST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 90 MPH ABOVE 9000 FEET. * TIMING...INCREASING TODAY AND PEAKING IN THE EVENING. WINDS WILL DECREASE ON WEDNESDAY BUT WILL REMAIN ELEVATED THROUGH THURSDAY...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG WINDS BEGINNING THURSDAY NIGHT. * IMPACTS...WINDS THIS STRONG WILL CREATE DANGEROUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING ON THE SUMMITS MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST 56 MPH. && $$ HIZ022-310245- /O.UPG.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/ /O.NEW.PHFO.WI.Y.0038.141230T1600Z-141231T1600Z/ HALEAKALA SUMMIT- 333 AM HST TUE DEC 30 2014 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 30 TO 50 MPH WITH HIGHER GUSTS ABOVE 9000 FT. * TIMING...INCREASING TODAY AND PEAKING IN THE LATE AFTERNOON AND EVENING. * IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY ON THE SUMMITS MEANS THAT SUSTAINED WINDS OF 45 MPH OR MORE ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ WROE
2 follow-up statements
014 WWHW70 PHFO 310133 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST TUE DEC 30 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... ...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI... .STRONG WINDS ACROSS THE HIGH SUMMITS ABOVE 9000 FT WILL CONTINUE THROUGH TUESDAY AS A MID TO UPPER LEVEL TROUGH MOVES OVERHEAD. WINDS WILL DECREASE LATE TUESDAY NIGHT AND WEDNESDAY MORNING BUT WILL LIKELY REMAIN ELEVATED ON THE BIG ISLAND SUMMITS FOR A COUPLE OF DAYS...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG WINDS BEGINNING THURSDAY NIGHT. HIZ028-311500- /O.CON.PHFO.HW.W.0016.000000T0000Z-141231T1600Z/ BIG ISLAND SUMMITS- 333 PM HST TUE DEC 30 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...WEST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 100 MPH ABOVE 9000 FEET. * TIMING...PEAKING OVERNIGHT. WINDS WILL DECREASE LATE TUESDAY AND WEDNESDAY BUT WILL REMAIN ELEVATED THROUGH THURSDAY...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG WINDS BEGINNING THURSDAY NIGHT. * IMPACTS...WINDS THIS STRONG WILL CREATE DANGEROUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING ON THE SUMMITS MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST 56 MPH. && $$ HIZ022-311500- /O.CON.PHFO.WI.Y.0038.000000T0000Z-141231T1600Z/ HALEAKALA SUMMIT- 333 PM HST TUE DEC 30 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...WEST 30 TO 50 MPH WITH HIGHER GUSTS ABOVE 9000 FT. * TIMING...PEAKING THIS EVENING...AND DECREASING LATE TUESDAY. * IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY ON THE SUMMITS MEANS THAT SUSTAINED WINDS OF 45 MPH OR MORE ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
772 WWHW70 PHFO 311316 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 316 AM HST WED DEC 31 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... .VERY STRONG WINDS WILL CONTINUE ACROSS THE SUMMITS OF THE BIG ISLAND TODAY. HIZ022-311430- /O.CAN.PHFO.WI.Y.0038.000000T0000Z-141231T1600Z/ HALEAKALA SUMMIT- 316 AM HST WED DEC 31 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE EASED TO BELOW ADVISORY LEVEL ON HALEAKALA SUMMIT. $$ HIZ028-010230- /O.EXT.PHFO.HW.W.0016.000000T0000Z-150101T0400Z/ BIG ISLAND SUMMITS- 316 AM HST WED DEC 31 2014 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...WEST 50 TO 75 MPH WITH LOCALIZED GUSTS OVER 90 MPH. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...WINDS THIS STRONG WILL CREATE DANGEROUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING ON THE SUMMITS MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST 56 MPH. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:30 PM HST, 7 hours 3 minutes earlier.
Area forecast discussion, Dec 29, 8:30 PM HST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON DEC 29 2014 .SYNOPSIS... COOL AND DRY CONDITIONS WITH LIGHT AND VARIABLE WINDS ARE IN STORE TONIGHT. A FRONT WILL MOVE DOWN THE ISLAND CHAIN TUESDAY AND TUESDAY NIGHT...BRINGING BREEZY AND GUSTY WINDS AND MODEST RAINFALL. A BRIEF PERIOD OF RATHER DRY NORTHERLY FLOW IS EXPECTED WEDNESDAY INTO NEW YEARS DAY...FOLLOWED BY POSSIBLY ACTIVE WEATHER THURSDAY NIGHT INTO SATURDAY. && .DISCUSSION... IT WILL BE COOL AND DRY TONIGHT. RIDGING ALOFT WILL BE BREAKING DOWN QUICKLY BUT SHOULD MAINTAIN STABLE CONDITIONS WITH THE INVERSION STAYING BELOW 5000 FT. AFTERNOON SOUNDINGS SHOWED THAT PRECIPITABLE WATER HAD CREPT UP IN THE PAST 24 HOURS...BUT WITH VALUES OF AROUND 0.75 OF AN INCH EXPECTED TO HOLD THROUGH THE NIGHT. AS A RESULT... VERY DRY WEATHER WILL CONTINUE OVERNIGHT WITH LITTLE TO NO RAINFALL. UNDER THESE CONDITIONS WITH LIGHT WINDS...LOW TEMPERATURES SHOULD DROP A FEW DEGREES FROM LAST NIGHT. WIDESPREAD LOWER 60/S WITH SOME UPPER 50/S ARE EXPECTED NEAR SEA LEVEL...BUT WE SHOULD NOT REACH ANY RECORDS. A QUICK UPDATE WILL BE SENT SHORTLY TO FINE TUNE THE TEMPS TONIGHT. A FAIRLY STRONG COLD FRONT WILL SWEEP DOWN THE ISLAND CHAIN TUESDAY AND TUESDAY NIGHT...BRINGING BREEZY AND GUSTY WINDS. GENERALLY MODEST RAINFALL WILL ACCOMPANY THE FRONT...THOUGH WE COULD SEE A LINE OF FAST-MOVING AND BRIEFLY HEAVY SHOWERS EMBEDDED WITHIN THIS FEATURE. THE STRONGEST PORTION OF THE MID TO UPPER LEVEL TROUGH DRIVING THE FRONT WILL PASS JUST NORTH OF THE STATE...MINIMIZING THE THUNDERSTORM THREAT...BUT DYNAMICS OF THIS SYSTEM SHOULD SUPPORT GUSTY WINDS AHEAD OF AND BEHIND THE FRONT...MAKING WINDS THE MAIN AREA OF CONCERN. PORTIONS OF THE ISLANDS PRONE TO DOWNSLOPING SOUTHWESTERLY WINDS WILL EXPERIENCE SOME STRONG GUSTS AHEAD OF AND ALONG THE FRONT. SOME POCKETS OF 40 MPH GUSTS ARE POSSIBLE...JUST SHY OF THE WIND ADVISORY THRESHOLD. THE TIMING FOR FRONTAL PASSAGE IS ROUGHLY KAUAI MID-DAY...OAHU LATE AFTERNOON...MAUI COUNTY IN THE EVENING...THEN DOWN TO THE BIG ISLAND TUESDAY NIGHT. LOOK FOR FINE TUNING BY MORNING. A BRIEF PERIOD OF RATHER DRY...POST-FRONTAL NORTHERLY WINDS IS DUE WEDNESDAY INTO NEW YEARS DAY. THE FRONT WILL WASH OUT EAST OF THE BIG ISLAND ON WEDNESDAY AS A SURFACE LOW FORMS SEVERAL HUNDRED MILES NORTH OF THE STATE. BIG ISLAND COULD SEE SOME LINGERING MOISTURE ON WEDNESDAY WHILE THE REST OF THE STATE SEE LIMITED WINDWARD RAINFALL DUE TO A DRY POST-FRONTAL AIRMASS MOVING IN. NORTHERLY WINDS WILL GRADUALLY DECLINE NEW YEARS EVE AND DAY AS SURFACE RIDGING JUST NORTH OF THE STATE BREAKS DOWN AHEAD OF THE NEXT WEATHER SYSTEM. RATHER DRY CONDITIONS SHOULD HOLD. ACTIVE WEATHER IS EXPECTED LATE THURSDAY NIGHT INTO SATURDAY. THE UPPER TROUGH THAT MOVES IN TOMORROW WITH THE FRONT WILL FLATTEN OUT AND WEAKEN ON WEDNESDAY BUT WILL LINGER OVERHEAD. A STRONG WESTERN PACIFIC JET STREAM WILL DROP A STRONG SHORTWAVE ALOFT INTO THIS TROUGH...TRIGGERING A ROUND OF ACTIVE WEATHER OVER THE STATE. THE DETAILS REMAIN UNCLEAR...BUT IF THE GFS AND ECMWF VERIFY...STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY ON FRIDAY AND FRIDAY NIGHT. AN EXTENDED PERIOD OF ELEVATED WINDS IS DUE FOR THE HIGH SUMMITS OF THE BIG ISLAND AND POSSIBLY MAUI. THE MID-LEVEL TROUGH DRIVING TUESDAY/S FRONT WILL LEAD TO A SHARP INCREASE IN SUMMIT WINDS THROUGH THE DAY...LIKELY REACHING HIGH WIND WARNING LEVELS BY AFTERNOON. THE VERY WINDY CONDITIONS WILL BACK OFF ON WEDNESDAY BUT ARE EXPECTED TO REMAIN ABOVE THE WIND ADVISORY LEVEL. ANOTHER ROUND OF VERY STRONG WINDS IS DUE AGAIN BY NEW YEARS DAY AS THE NEXT SHORTWAVE ALOFT APPROACHES. A HIGH WIND WATCH IS IN PLACE. EXPECT IT TO BE UPGRADED TO A WARNING FOR TUESDAY. && .AVIATION... VFR AND DRY CONDITIONS WILL PREVAIL ACROSS THE AREA OVERNIGHT. ANY MVFR CEILINGS THAT DO FORM WILL BE LOCAL. NO AIRMETS EXPECTED. FLYING CONDS SHOULD BE DETERIORATING AROUND KAUAI COUNTY AFT 16Z WITH A FRONT EXPECTED TO REACH KAUAI AROUND 22 TO 00 UTC. && .MARINE... SURF HEIGHTS ALONG NORTH-FACING SHORES ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH TUESDAY. A LARGER NORTHWEST SWELL IS EXPECTED TO BOOST SURF HEIGHTS TO NEAR ADVISORY LEVELS FROM TUESDAY NIGHT THROUGH NEW YEARS DAY. WIND SPEEDS AND COMBINED SEAS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/ THRESHOLD THROUGH TONIGHT. HOWEVER...SCA WINDS ARE EXPECTED ALONG AND BEHIND A FRONT THAT WILL MOVE DOWN THE ISLAND CHAIN TUESDAY AND TUESDAY NIGHT. LOCALLY GENERATED WIND WAVES COMBINED WITH A MODERATE NORTHWEST SWELL WILL PRODUCE ROUGH SEAS AROUND THE 10 FOOT SCA THRESHOLD DURING THIS TIME. THEREFORE...AN SCA WILL GO INTO EFFECT FOR MOST LOCAL WATERS STARTING 6 AM HST TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY TUESDAY AND TUESDAY NIGHT FOR ALL WATERS EXCEPT FOR MAALAEA BAY...LEEWARD BIG ISLAND WATERS AND WATERS SOUTHEAST OF THE BIG ISLAND. SMALL CRAFT ADVISORY TUESDAY THROUGH WEDNESDAY AFTERNOON FOR ALL WINDWARD WATERS...KAUAI AND OAHU LEEWARD WATERS...KAUAI NORTHWEST WATERS AND THE KAUAI CHANNEL. HIGH WIND WATCH TUESDAY AND TUESDAY NIGHT FOR HALEAKALA...MAUNA LOA AND MAUNA KEA SUMMIT AREAS. && PUBLIC/MARINE...WROE AVIATION...LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:19 PM HST | Small Craft Advisory | HFO | 51 hr | |
| Dec 29, 3:35 PM HST | High Wind Watch | HFO | Hawaii, Kalawao | 12 hr |
| Dec 30, 3:33 AM HST | High Wind Warning | HFO | Hawaii | 6 days |
| Dec 30, 7:53 AM HST | Gale Warning | HFO | 10 hr | |
| Dec 30, 7:53 AM HST | Small Craft Advisory | HFO | 34 hr | |
| Dec 30, 11:13 AM HST | Special Marine Warning | HFO | 62 min | |
| Dec 30, 11:29 AM HST | Winter Weather Advisory | HFO | Hawaii | 19 hr |
| Dec 30, 1:10 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 30, 1:54 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.